BERLIN — Alexei Navalny, the prominent Russian dissident who fell ill while on a flight to Moscow last week, was poisoned, German doctors said Monday, though they have yet to identify the specific agent.
Doctors at the Charité hospital in Berlin, where Navalny was taken Saturday, said they expected him to survive.
But they said it was too early to gauge the long-term effects of the attack, including possible damage to his nervous system. Navalny remained in a medically induced coma, in stable condition.
While not able to pinpoint the exact poison, the doctors said tests showed it came from a group of chemicals known as cholinesterase inhibitors that interfere with the functioning of the nervous system.
After the announcement in Berlin, the ministry of health for the Siberian region of Omsk issued a statement challenging the diagnosis, saying Navalny’s symptoms were not consistent with cholinesterase inhibitors.
Navalny, who challenged President Vladimir Putin in the 2018 Russian election and has waged a long battle to publicize rampant official corruption, has been attacked at least twice before. One assault left him mostly blind in one eye.
Navalny fell ill last week while returning from a trip to eastern Russia, where he was organizing opposition candidates and strategy for regional and local elections. His plane made an emergency landing in the Siberian city of Omsk, where he was taken to a hospital.
Navalny’s family and supporters organized an air ambulance to take him to Germany, but Russian doctors delayed for nearly 48 hours, saying his medical condition was too unstable for him to be moved. That stance drew bitter criticism from the Navalny camp, which accused the doctors of employing stalling tactics to give the toxins enough time to drain from his system.
Navalny was flown to Germany at the invitation of Chancellor Angela Merkel.
Russian security services are suspected of having used a range of poisons in attempts to eliminate opponents, although Russian officials have consistently denied any evidence of poisoning.